Ohio, 2004Flood and Hail in Ohio, May 18, 2004
May 18, 2004 · NWS CLE · 19 events in 11 counties and zones
12 thunderstorm wind, 6 hail, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $383,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 18, 3:15 AM EST, 8 hours 13 minutes earlier.
Area forecast discussion, May 18, 3:15 AM EST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
415 AM EDT TUE MAY 18 2004
.DISCUSSION...
CONCERN FOR AM IS PCPN NE IL...IT DOES SEEM TO BE WKNG AS PER
SATL...ATTM WL GO A HIGHER POP FOR THE N WITH NO TIMG AND AFTN FOR
CNRL AND SRN CWA. CONCERN ABOUT CLD COVER IN THE N WITH REGARD TO
SVR WX. SHOULD BE SOME SUN TODAY SPCLY SRN PTN FA...SO AMS SHOULD
DESTABLIZE...WL MENTION SVR IN SRN CWA ZONES. WIND AND HAIL ARE
THREATS. TNGT WITH WAVE DVLPG ON FRONT SOME PARTS OF SRN CWA MAY
NEED A FLOOD WATCH. ATTM IT IS TOUGH TO SAY WHICH COUNTIES...THE
BEST THREAT IS LATER THIS AFTN...SO WL MENTION THIS IN SPS. SOME
LINGERING PCPN SRN CWA WED WITH FRONTAL BOUNDARY CLOSE AND THEN A
CHC EVERYWHERE AS SYS MOVS N.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&
KIELTYKA
Hazardous weather outlook, May 18, 4:19 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT TUE MAY 18 2004
OHZ003-006>014-017>019-089-PAZ001>003-191114-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-CUYAHOGA OH-
ERIE OH-GEAUGA OH-HANCOCK OH-HURON OH-LAKE OH-LORAIN OH-LUCAS OH-
NORTHERN ERIE PA-OTTAWA OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-
WOOD OH-
INCLUDING THE CITIES OF...ASHTABULA...BOWLING GREEN...CHARDON...
CLEVELAND...ELYRIA...ERIE...FINDLAY...FOSTORIA...FREMONT...
JEFFERSON...LORAIN...MEADVILLE...NORWALK...PAINESVILLE...
PORT CLINTON...SANDUSKY...TIFFIN AND TOLEDO
519 AM EDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH.
.DAYS TWO THROUGH SEVEN...
A THREAT OF THUNDERSTORMS ARE IN THE FORECAST THROUGH MONDAY...SOME
OF THEM COULD BE SEVERE. LATER FORECASTS WILL NEED TO BE MONITORED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ANYTIME THIS AFTERNOON.
OHZ020>023-027>033-036>038-047-191114-
ASHLAND OH-CRAWFORD OH-HOLMES OH-KNOX OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-PORTAGE OH-RICHLAND OH-STARK OH-SUMMIT OH-
TRUMBULL OH-WAYNE OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...BUCYRUS...CANTON...
MANSFIELD...MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...RAVENNA...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
519 AM EDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO.
.DAY ONE...TODAY
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES IN. HEAVY RAIN IS ALSO POSSIBLE ESPECIALLY TONIGHT
AS THE FRONT BECOMES STATIONARY AND A LOW PRESSURE AREA MOVES ALONG
IT. THIS COULD CAUSE FLOODING. THIS POTENTIAL FOR FLOODING WILL NEED
TO BE MONITORED.
.DAYS TWO THROUGH SEVEN...
A THREAT OF THUNDERSTORMS IS IN THE FORECAST THROUGH MONDAY. SOME OF
THE THUNDERSTORMS COULD BE SEVERE. LATER FORECASTS WILL NEED TO BE
MONITORED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BY MID-AFTERNOON.
In the hours before
Special weather statement, May 18, 6:18 AM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
718 AM EDT TUE MAY 18 2004
OHZ003-006>014-017>019-089-PAZ001>003-181414-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-CUYAHOGA OH-
ERIE OH-GEAUGA OH-HANCOCK OH-HURON OH-LAKE OH-LORAIN OH-LUCAS OH-
NORTHERN ERIE PA-OTTAWA OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-
WOOD OH-
718 AM EDT TUE MAY 18 2004
SEVERE THUNDERSTORMS ARE POSSIBLE IN NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THIS AFTERNOON.
SOME OF THE THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE AS A
COLD FRONT APPROACHES FROM THE NORTH. DAMAGING WIND AND LARGE HAIL
WILL BE THE PRIMARY THREAT. PEOPLE IN NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA WILL NEED TO MONITOR THE SKY AND BE READY TO TAKE
SHELTER IF NECESSARY.
OHZ020>023-027>033-036>038-047-181414-
ASHLAND OH-CRAWFORD OH-HOLMES OH-KNOX OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-PORTAGE OH-RICHLAND OH-STARK OH-SUMMIT OH-
TRUMBULL OH-WAYNE OH-WYANDOT OH-
718 AM EDT TUE MAY 18 2004
SEVERE THUNDERSTORMS ARE POSSIBLE OVER INLAND NORTHERH OHIO LATER
TODAY AND THIS EVENING.
SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE
AND HAVE HEAVY RAIN. DAMAGING WINDS AND LARGE HAIL WILL BE PRIMARY
THREAT. THIS WILL BE CAUSED BY A COLD FRONT THAT WILL MOVE THROUGH
NORTHERN OHIO LATER TODAY AND THIS EVENING. THE FRONT WILL BECOME
STATIONARY AND THIS COULD CAUSE MORE THUNDERSTORMS TO DEVELOP TONIGHT
AND THEY COULD HAVE HEAVY RAIN AND CAUSE SOME FLOODING. PEOPLE
IN INLAND NORTHERN OHIO WILL NEED TO MONITOR LATER FORECASTS AND BE
PREPARED TO MOVE TO SAFETY IF THREATENING WEATHER DEVELOPS.
KIELTYKA
Event by event
12 thunderstorm wind, 6 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Knox
- When
- May 18, 11:28 AM EST to 11:45 AM EST
- Where
- Knox County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.133, -81.483
Thunderstorm winds downed trees and large limbs throughout the county. The roof of a lumber yard building in Mount Vernon was torn off. A second building nearby also sustained some damage.
Hail, Morrow
- When
- May 18, 2:22 PM EST
- Where
- Morrow County, Marengo
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -82.467
Nickel size hail was observed near Marengo.
Thunderstorm Wind, Wyandot
- When
- May 18, 2:22 PM EST
- Where
- Wyandot County, Upper Sandusky
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -83.283
Thunderstorm winds tore the roof off of a barn approximately three miles east of Upper Sandusky. A couple trees were also downed.
Hail, Morrow
- When
- May 18, 2:30 PM EST
- Where
- Morrow County, Mt Gilead
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.417, -82.467
Penny size hail was observed.
Thunderstorm Wind, Marion
- When
- May 18, 2:30 PM EST
- Where
- Marion County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -82.517
Thunderstorm winds downed a few trees and overturned a camper trailer.
Thunderstorm Wind, Crawford
- When
- May 18, 2:48 PM EST
- Where
- Crawford County, Bucyrus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.550, -82.833
Thunderstorm winds downed several trees and large limbs. A house and and at least one car were damaged by fallen trees.
Hail, Lorain
- When
- May 18, 2:52 PM EST
- Where
- Lorain County, Eaton Estates
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.100, -81.433
Penny size hail was observed four miles east of Eaton Estates in Columbia Station.
Hail, Medina
- When
- May 18, 2:55 PM EST
- Where
- Medina County, Brunswick
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.167, -82.117
Penny size hail was observed.
Hail, Wyandot
- When
- May 18, 3:15 PM EST
- Where
- Wyandot County, Upper Sandusky
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -82.983
Penny size hail was observed.
Thunderstorm Wind, Huron
- When
- May 18, 3:20 PM EST
- Where
- Huron County, Greenwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.800, -81.383
Thunderstorm winds downed a few trees in and around Greenwich.
Thunderstorm Wind, Knox
- When
- May 18, 3:30 PM EST
- Where
- Knox County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.399, -82.421 (the zone’s center; the record gives no point)
Thunderstorm winds downed many trees across the county.
Thunderstorm Wind, Summit
- When
- May 18, 3:45 PM EST
- Where
- Summit County, Cuyahoga Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.150, -81.350
Thunderstorm winds estimated at 60 mph downed several trees. At least one home was damaged by fallen trees.
Thunderstorm Wind, Summit
- When
- May 18, 3:49 PM EST
- Where
- Summit County, Tallmadge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.100, -82.017
Thunderstorm winds downed several trees.
Thunderstorm Wind, Stark
- When
- May 18, 3:55 PM EST
- Where
- Stark County, Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.233, -81.833
Thunderstorm winds downed around two dozen trees. At least four homes were damaged by fallen trees.
Thunderstorm Wind, Lorain
- When
- May 18, 4:00 PM EST
- Where
- Lorain County, Penfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.400, -82.817
Thunderstorm winds downed several large trees.
Thunderstorm Wind, Portage
- When
- May 18, 4:00 PM EST
- Where
- Portage County, Kent
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -82.833
Thunderstorm winds toppled two large trees.
Thunderstorm Wind, Medina
- When
- May 18, 4:11 PM EST
- Where
- Medina County, Chatham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.833, -83.283
Thunderstorm winds downed several large tree limbs north of Chatham in Litchfield Township.
Hail, Morrow
- When
- May 18, 4:27 PM EST
- Where
- Morrow County, Mt Gilead
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -83.133
Penny size hail was observed.
Flood, Lorain
- When
- May 18, 6:55 PM EST to 10:00 PM EST
- Where
- Lorain forecast zone
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -82.017
Thunderstorms dumped over an inch of rain on already saturated ground causing several small streams and creeks to leave their banks. A spotter in Lagrange recorded 1.3 inches of rain in an hour during the early evening hours. Widespread lowland flooding also occurred in the county. State Route 83 had to be closed near Grafton due to flooding. Other roads were closed in Lagrange Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
- Damaging Wind in Missouri, May 18, 2004$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400496, 5400494, 5400495, 5400502, 5400503, 5400499, 5400489, 5400490, 5400497, 5400505, 5400504, 5400498, 5400491, 5399301, 5400492, 5400500, 5400493, 5400501, 5399300.